Texas, 2018

Hail and Damaging Wind in Texas, July 11, 2018

July 11, 2018 · NWS SHV · 2 events in 2 counties and zones

A weak shear axis in place across the Ark-La-Tex beneath an upper level ridge of high pressure over the Central Plains, and its interaction with diurnal heating and resultant instability, contributed to the development of scattered showers and thunderstorms during the afternoon of July 11th. Some of these storms briefly became strong or severe over Upshur and Nacogdoches Counties in East Texas…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak shear axis in place across the Ark-La-Tex beneath an upper level ridge of high pressure over the Central Plains, and its interaction with diurnal heating and resultant instability, contributed to the development of scattered showers and thunderstorms during the afternoon of July 11th. Some of these storms briefly became strong or severe over Upshur and Nacogdoches Counties in East Texas as they intensified near outflow boundary interactions, producing damaging winds which downed trees near Gilmer and small hail in the city of Nacogdoches. These storms diminished during the evening with the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 3:05 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 11, 3:05 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
405 PM CDT Wed Jul 11 2018

.SHORT TERM.../Tonight through Thursday Night/

The combination of upper level disturbances and a weak shear axis
has resulted in a more active day of convection across much of
the region compared to the past few days. Outflow boundaries
generated from earlier convection today have led to additional
showers and thunderstorms developing with the process repeating
itself all afternoon. Expect this trend to gradually decrease with
the loss of heating, but weak upper level impulses may continue
to help trigger isolated convection tonight into early Thursday
morning so have not completely ruled out POPs through overnight
period. Low temperatures will fall back toward the mid 70s for
Thursday morning as cloud cover should linger through much of
tonight.

A similar scenerio will take shape on Thursday with the center of
the upper level ridge axis still poised to our north. Disturbances
tracking along and underneath the ridge will keep a decent chance
of showers and thunderstorms going into Thursday afternoon through
the early evening. Temperatures are also expected to run similarly
to today with upper 80s to lower 90s before we begin to heat up
heading into this weekend with the upper level ridge axis inching
closer to the region.

/19/

.LONG TERM.../Friday through Tuesday Night/

Upper-level ridge of high pressure to become better established
across the region on Friday and remain dominant through the weekend
into the early part of the workweek. High temperatures are forecast
to steadily climb from the lower 90s on Friday to the mid to upper
90s by Tuesday.

Diurnally driven scattered showers and thunderstorms expected
areawide through the early part of the weekend. A weak upper-level
trough across the mid-Mississippi Valley on the northeastern
periphery of the ridge to allow for scattered to numerous showers
and thunderstorms mainly across south-central Arkansas and northeast
Louisiana from Sunday through Tuesday afternoons.

/05/

&&

.PREV DISCUSSION... /issued 110 PM CDT Wed Jul 11 2018/

AVIATION...

For the 11/18Z TAF period, expanding cu field this afternoon with
VFR conditions will prevail as convection increases during peak
heating hours. Scattered to numerous shwrs and tstms will warrant
TEMPO -TSRA conditions areawide at all terminals through the early
evening hours. The loss of heating will allow for convection to
gradually diminish after sunset with lingering convective debris
clouds in the mid and upper levels. VFR conditions should prevail
overnight through Thursday morning aside from some possible patchy
fog in a few areas where heavier rainfall occurs. Otherwise, light
and variable winds will maintain this afternoon before going near
calm overnight. A general southward wind component is expected on
Thursday, but speeds will only average around 5 kts or less. The
chance of any additional convection will be closely monitored as
an upper level disturbance will linger across the region and may
contribute to some isolated overnight/early morning shwrs/tstms.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  92  76  95 /  30  50  20  30
MLU  75  93  75  94 /  30  50  20  30
DEQ  73  93  73  93 /  20  40  20  30
TXK  74  90  75  93 /  30  40  20  30
ELD  74  92  74  94 /  30  40  20  30
TYR  75  89  75  92 /  20  50  20  30
GGG  74  91  75  93 /  30  50  20  30
LFK  75  89  74  93 /  30  60  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/05
Hazardous weather outlook, Jul 11, 5:35 AM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
635 AM CDT Wed Jul 11 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
635 AM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Expect another round of scattered showers and thunderstorms during
this afternoon. Some of these thunderstorms will have the
potential of becoming strong to possibly severe, with damaging
wind gusts and locally moderate to heavy rainfall being the
primary concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Expect rain chances to continue throughout the remainder of this work
week, as a series of disturbances progress from east to west across
the Gulf Coast region and aid in the development of scattered
showers and thunderstorms. Isolated strong to possibly severe storms
remain possible, with damaging thunderstorm wind gusts and locally
moderate to heavy rainfall still the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be required through Wednesday
morning.

20

In the hours before

Special weather statement, Jul 11, 1:29 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
229 PM CDT WED JUL 11 2018

LAZ006-112015-
Union LA-
229 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION PARISH UNTIL
315 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Farmerville, or 16 miles southwest of Huttig, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Farmerville, Marion, Cecil, Bayou D Arbonne Lake, Oakland and
Linville.

LAT...LON 3265 9227 3286 9259 3301 9249 3301 9235
      3293 9210
TIME...MOT...LOC 1928Z 298DEG 11KT 3288 9239

05
Special weather statement, Jul 11, 1:45 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
245 PM CDT WED JUL 11 2018

LAZ010-TXZ151-153-112030-
De Soto LA-Panola TX-Shelby TX-
245 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE SOTO PARISH...
SOUTHEASTERN PANOLA AND NORTH CENTRAL SHELBY COUNTIES UNTIL 330 PM
CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Joaquin, or 16 miles east of Carthage, moving
southeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Logansport, Joaquin, Keachi, Longstreet, Stanley and Deadwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 9407 3213 9418 3220 9404 3219 9397
      3201 9379
TIME...MOT...LOC 1944Z 331DEG 8KT 3212 9405

05
Special weather statement, Jul 11, 1:49 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
249 PM CDT WED JUL 11 2018

ARZ059-070-TXZ097-112030-
Miller AR-Little River AR-Bowie TX-
249 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
NORTHERN MILLER AND EAST CENTRAL BOWIE COUNTIES UNTIL 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mandeville, or near Texarkana, moving north at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Mandeville, Genoa, Pleasant Hill and Homan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 9383 3356 9379 3355 9381 3354 9380
      3355 9379 3353 9379 3336 9375 3332 9402
      3357 9412 3360 9381
TIME...MOT...LOC 1949Z 165DEG 5KT 3346 9393

05
Special weather statement, Jul 11, 2:12 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
312 PM CDT WED JUL 11 2018

LAZ010-112100-
De Soto LA-
312 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO PARISH UNTIL
400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, moving west at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mansfield, South Mansfield, Grand Cane and Pelican.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 9386 3210 9388 3204 9348 3203 9348
      3202 9346 3184 9350 3184 9370
TIME...MOT...LOC 2011Z 105DEG 13KT 3197 9378

05
Special weather statement, Jul 11, 2:58 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
358 PM CDT WED JUL 11 2018

LAZ004-012-112145-
Bienville LA-Claiborne LA-
358 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAIBORNE AND
NORTHEASTERN BIENVILLE PARISHES UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Homer, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Arcadia, Gibsland, Athens, Mount Lebanon, Spring Lake, Lake
Clairborne, Aycock and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3247 9290 3252 9317 3255 9317 3259 9318
      3278 9309 3274 9288
TIME...MOT...LOC 2058Z 013DEG 8KT 3269 9301

13
Special weather statement, Jul 11, 3:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
402 PM CDT WED JUL 11 2018

TXZ110>112-124>126-137-112145-
Upshur TX-Gregg TX-Cass TX-Camp TX-Marion TX-Wood TX-Morris TX-
402 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHWESTERN
MARION...EAST CENTRAL WOOD...UPSHUR...SOUTHERN MORRIS...SOUTHEASTERN
CAMP AND NORTHWESTERN GREGG COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorms
over southern Morris County and most of Upshur County. These
storms were moving slowly south and west.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Longview, White Oak, Gladewater, Gilmer, Daingerfield, Hughes
Springs, Lone Star, Ore City, Clarksville City, East Mountain, Diana,
Rosewood, Jenkins, West Mountain, Cedar Springs, Union Grove, Warren
City, Midway, Holly Springs and Lafayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3300 9485 3298 9482 3302 9482 3307 9474
      3296 9454 3278 9467 3279 9470 3273 9470
      3249 9487 3274 9526
TIME...MOT...LOC 2100Z 068DEG 3KT 3299 9469

13

The radar

The Shreveport radar (KSHV), 117 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Upshur

When
July 11, 3:30 PM CST
Where
Upshur County, 1.31 mi ENE of Latch
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.710, -95.051

Trees were downed near FM 1795 west of Gilmer.

Hail, Nacogdoches

When
July 11, 5:02 PM CST
Where
Nacogdoches County, 1.94 mi NNE of Nacogdoches
Measured
0.75 in hail
Reported by
Public
Coordinates
31.625, -94.655

Penny size hail fell in Nacogdoches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757657, 757658.